2018, 8(1): 177-193. doi: 10.3934/mcrf.2018008

Optimal control of urban air pollution related to traffic flow in road networks

1. 

Depto. Matemática Aplicada Ⅱ, Universidade de Vigo, E.I. Telecomunicación, 36310 Vigo, Spain

2. 

Depto. Física, Universidad de Guadalajara, C.U. Ciencias Exactas e Ingenierías, 44420 Guadalajara, Mexico

3. 

Depto. Matemática Aplicada, Universidade de Santiago de Compostela, E. Politécnica Superior, 27002 Lugo, Spain

* Corresponding author

Received  April 2017 Revised  September 2017 Published  January 2018

Air pollution is one of the most important environmental problems nowadays. In large metropolitan areas, the main source of pollution is vehicular traffic. Consequently, the search for traffic measures that help to improve pollution levels has become a hot topic today. In this article, combining a 1D model to simulate the traffic flow over a road network with a 2D model for pollutant dispersion, we present a tool to search for traffic operations that are optimal in terms of pollution. The utility of this tool is illustrated by formulating the problem of the expansion of a road network as a problem of optimal control of partial differential equations. We propose a complete algorithm to solve the problem, and present some numerical results obtained in a realistic situation posed in the Guadalajara Metropolitan Area (GMA), Mexico.

Citation: Lino J. Alvarez-Vázquez, Néstor García-Chan, Aurea Martínez, Miguel E. Vázquez-Méndez. Optimal control of urban air pollution related to traffic flow in road networks. Mathematical Control & Related Fields, 2018, 8 (1) : 177-193. doi: 10.3934/mcrf.2018008
References:
[1]

L. J. Alvarez-VázquezN. García-ChanA. Martínez and M. E. Vázquez-Méndez, An application of interactive multi-criteria optimization to air pollution control, Optimization, 64 (2015), 1367-1380.

[2]

L. J. Alvarez-VázquezN. García-ChanA. Martínez and M. E. Vázquez-Méndez, Stackelberg strategies for wastewater management, J. Comput. Appl. Math., 280 (2015), 217-230.

[3]

L. J. Alvarez-VázquezN. García-ChanA. Martínez and M. E. Vázquez-Méndez, Numerical simulation of air pollution related to traffic flow in urban networks, J. Comput. Appl. Math., 326 (2017), 44-61.

[4]

S. CanicB. PiccoliJ. Qiu and T. Ren, Runge-Kutta discontinuos Galerkin method for traffic flow model on networks, J. Sci. Comput., 63 (2015), 233-255.

[5]

E. Casas, Pontryagin's principle for state constrained boundary control problems of semilinear parabolic equations, SIAM J. Control Optim., 35 (1997), 1297-1327.

[6]

E. CasasC. Clason and K. Kunisch, Parabolic control problems in measure spaces with sparse solutions, SIAM J. Control Optim., 51 (2013), 28-63.

[7]

E. CasasR. Herzog and G. Wachsmuth, Analysis of spatio-temporally sparse optimal control problems of semilinear parabolic equations, ESAIM Control Optim. Calc. Var., 23 (2017), 263-295.

[8]

G. M. CocliteM. Garavello and M. Piccoli, Traffic flow on a road network, SIAM J. Math. Anal., 36 (2005), 1862-1886.

[9]

M. Garavello and B. Piccoli, Conservation laws on complex networks, Ann. I. H. Poincare, 26 (2009), 1925-1951.

[10]

N. García-ChanL. J. Alvarez-VázquezA. Martínez and M. E. Vázquez-Méndez, On optimal location and management of a new industrial plant: Numerical simulation and control, J. Franklin Institute, 351 (2014), 1356-1371.

[11]

N. García-Chan, L. J. Alvarez-Vázquez, A. Martínez and M. E. Vázquez-Méndez, Numerical simulation for evaluating the effect of traffic restrictions on urban air pollution, in: Progress in Industrial Mathematics at ECMI 2016, (eds. P. Quintela et al.), Springer, in press.

[12]

P. GoatinS. Goettlich and O. Kolb, Speed limit and ramp meter control for traffic flow networks, Eng. Optimiz., 48 (2016), 1121-1144.

[13]

S. GoettlichM. Herty and U. Ziegler, Modeling and optimizing traffic light settings in road networks, Comput. Oper. Res., 55 (2015), 36-51.

[14]

S. P. Han, A globally convergent method for nonlinear optimization, J. Optim. Theory Appl., 22 (1977), 297-309.

[15]

H. Holden and H. Risebro, A mathematical model of traffic flow on a network of unidirectional roads, SIAM J. Math. Anal., 26 (1995), 999-1017.

[16]

A. O. Ladyzenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, Amer. Math. Soc., Providence, 1968.

[17]

J. LelieveldJ. S. EvansM. FnaisD. Giannadaki and A. Pozzer, The contribution of outdoor air pollution sources to premature mortality on a global scale, Nature, 525 (2015), 367-371.

[18]

M. J. Lighthill and G. B. Whitham, On kinetic waves Ⅱ. Theory of traffic flows on long crowed roads, Proc. Roy. Soc. London Ser. A., 229 (1995), 317-345.

[19]

G. I. Marchuk, Mathematical Models in Environmental Problems, Elsevier, New York, 1986.

[20]

A. MartínezM.E. Vázquez-MéndezR. Muñoz and L. J. Alvarez-Vázquez, A local regularity result for Neumann parabolic problems with nonsmooth data, Indagat. Math., 28 (2017), 494-515.

[21]

J. A. Nelder and R. Mead, A simplex method for function minimization, Computer J., 7 (1965), 308-313.

[22]

P. A. Nguyen and J. P. Raymond, Control localized on thin structures for the linearized Boussinesq system, J. Optim. Theory Appl., 141 (2009), 147-165.

[23]

D. Parra-Guevara and Y. N. Skiba, Elements of the mathematical modeling in the control of pollutants emissions, Ecol. Model., 167 (2003), 263-275.

[24]

P. I. Richards, Shock waves on the highway, Oper. Res., 4 (1956), 42-51.

[25]

Y. N. Skiba and D. Parra-Guevara, Control of emission rates, Atmosfera, 26 (2013), 379-400.

[26]

M. Treiber and A. Kesting, Traffic Flow Dynamics: Data, Models and Simulation, Springer-Verlag, Berlin, 2013.

show all references

References:
[1]

L. J. Alvarez-VázquezN. García-ChanA. Martínez and M. E. Vázquez-Méndez, An application of interactive multi-criteria optimization to air pollution control, Optimization, 64 (2015), 1367-1380.

[2]

L. J. Alvarez-VázquezN. García-ChanA. Martínez and M. E. Vázquez-Méndez, Stackelberg strategies for wastewater management, J. Comput. Appl. Math., 280 (2015), 217-230.

[3]

L. J. Alvarez-VázquezN. García-ChanA. Martínez and M. E. Vázquez-Méndez, Numerical simulation of air pollution related to traffic flow in urban networks, J. Comput. Appl. Math., 326 (2017), 44-61.

[4]

S. CanicB. PiccoliJ. Qiu and T. Ren, Runge-Kutta discontinuos Galerkin method for traffic flow model on networks, J. Sci. Comput., 63 (2015), 233-255.

[5]

E. Casas, Pontryagin's principle for state constrained boundary control problems of semilinear parabolic equations, SIAM J. Control Optim., 35 (1997), 1297-1327.

[6]

E. CasasC. Clason and K. Kunisch, Parabolic control problems in measure spaces with sparse solutions, SIAM J. Control Optim., 51 (2013), 28-63.

[7]

E. CasasR. Herzog and G. Wachsmuth, Analysis of spatio-temporally sparse optimal control problems of semilinear parabolic equations, ESAIM Control Optim. Calc. Var., 23 (2017), 263-295.

[8]

G. M. CocliteM. Garavello and M. Piccoli, Traffic flow on a road network, SIAM J. Math. Anal., 36 (2005), 1862-1886.

[9]

M. Garavello and B. Piccoli, Conservation laws on complex networks, Ann. I. H. Poincare, 26 (2009), 1925-1951.

[10]

N. García-ChanL. J. Alvarez-VázquezA. Martínez and M. E. Vázquez-Méndez, On optimal location and management of a new industrial plant: Numerical simulation and control, J. Franklin Institute, 351 (2014), 1356-1371.

[11]

N. García-Chan, L. J. Alvarez-Vázquez, A. Martínez and M. E. Vázquez-Méndez, Numerical simulation for evaluating the effect of traffic restrictions on urban air pollution, in: Progress in Industrial Mathematics at ECMI 2016, (eds. P. Quintela et al.), Springer, in press.

[12]

P. GoatinS. Goettlich and O. Kolb, Speed limit and ramp meter control for traffic flow networks, Eng. Optimiz., 48 (2016), 1121-1144.

[13]

S. GoettlichM. Herty and U. Ziegler, Modeling and optimizing traffic light settings in road networks, Comput. Oper. Res., 55 (2015), 36-51.

[14]

S. P. Han, A globally convergent method for nonlinear optimization, J. Optim. Theory Appl., 22 (1977), 297-309.

[15]

H. Holden and H. Risebro, A mathematical model of traffic flow on a network of unidirectional roads, SIAM J. Math. Anal., 26 (1995), 999-1017.

[16]

A. O. Ladyzenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, Amer. Math. Soc., Providence, 1968.

[17]

J. LelieveldJ. S. EvansM. FnaisD. Giannadaki and A. Pozzer, The contribution of outdoor air pollution sources to premature mortality on a global scale, Nature, 525 (2015), 367-371.

[18]

M. J. Lighthill and G. B. Whitham, On kinetic waves Ⅱ. Theory of traffic flows on long crowed roads, Proc. Roy. Soc. London Ser. A., 229 (1995), 317-345.

[19]

G. I. Marchuk, Mathematical Models in Environmental Problems, Elsevier, New York, 1986.

[20]

A. MartínezM.E. Vázquez-MéndezR. Muñoz and L. J. Alvarez-Vázquez, A local regularity result for Neumann parabolic problems with nonsmooth data, Indagat. Math., 28 (2017), 494-515.

[21]

J. A. Nelder and R. Mead, A simplex method for function minimization, Computer J., 7 (1965), 308-313.

[22]

P. A. Nguyen and J. P. Raymond, Control localized on thin structures for the linearized Boussinesq system, J. Optim. Theory Appl., 141 (2009), 147-165.

[23]

D. Parra-Guevara and Y. N. Skiba, Elements of the mathematical modeling in the control of pollutants emissions, Ecol. Model., 167 (2003), 263-275.

[24]

P. I. Richards, Shock waves on the highway, Oper. Res., 4 (1956), 42-51.

[25]

Y. N. Skiba and D. Parra-Guevara, Control of emission rates, Atmosfera, 26 (2013), 379-400.

[26]

M. Treiber and A. Kesting, Traffic Flow Dynamics: Data, Models and Simulation, Springer-Verlag, Berlin, 2013.

Figure 1.  Domain $ \Omega $ considered for the GMA (Mexico). The existing road network is represented with solid line (red), and with dotted line (blue) the expansion that is intended to build.
Figure 2.  Triangular Fundamental Diagram (TFD): function $f(\rho)$ (static relation) considered in the numerical experiment.
Figure 3.  Boundary condition for the LWR model on $A_1$ and $A_2$ (functions $\rho^{in}_1(t) = \rho^{in}_2(t)$), corresponding to a weekday with typical peak and valley hours.
Figure 4.  Field of wind velocities employed in the test, and air pollution isolines corresponding to the original network (a), and to the expanded network (b), after $ T = 24 $ hours.
Figure 5.  Mean flux of cars (a), and their mean velocity (b), averaged on the whole road network, along a time interval of $ T = 24 $ hours, for the original road network (solid line) and for the expanded one (dashed line).
Figure 6.  Mean car emmisions on the road network (a), and mean CO concentration on the whole domain $\Omega$ (b), along a time interval of $ T = 24 $ hours, for the original road network (solid line) and for the expanded one (dashed line).
[1]

Dengfeng Sun, Issam S. Strub, Alexandre M. Bayen. Comparison of the performance of four Eulerian network flow models for strategic air traffic management. Networks & Heterogeneous Media, 2007, 2 (4) : 569-595. doi: 10.3934/nhm.2007.2.569

[2]

Ellina Grigorieva, Evgenii Khailov. Optimal control of pollution stock. Conference Publications, 2011, 2011 (Special) : 578-588. doi: 10.3934/proc.2011.2011.578

[3]

Yinfei Li, Shuping Chen. Optimal traffic signal control for an $M\times N$ traffic network. Journal of Industrial & Management Optimization, 2008, 4 (4) : 661-672. doi: 10.3934/jimo.2008.4.661

[4]

Paola Goatin. Traffic flow models with phase transitions on road networks. Networks & Heterogeneous Media, 2009, 4 (2) : 287-301. doi: 10.3934/nhm.2009.4.287

[5]

Frank Pörner, Daniel Wachsmuth. Tikhonov regularization of optimal control problems governed by semi-linear partial differential equations. Mathematical Control & Related Fields, 2018, 8 (1) : 315-335. doi: 10.3934/mcrf.2018013

[6]

Seyedeh Marzieh Ghavidel, Wolfgang M. Ruess. Flow invariance for nonautonomous nonlinear partial differential delay equations. Communications on Pure & Applied Analysis, 2012, 11 (6) : 2351-2369. doi: 10.3934/cpaa.2012.11.2351

[7]

Alberto Bressan, Khai T. Nguyen. Conservation law models for traffic flow on a network of roads. Networks & Heterogeneous Media, 2015, 10 (2) : 255-293. doi: 10.3934/nhm.2015.10.255

[8]

Ángela Jiménez-Casas, Aníbal Rodríguez-Bernal. Linear model of traffic flow in an isolated network. Conference Publications, 2015, 2015 (special) : 670-677. doi: 10.3934/proc.2015.0670

[9]

Yves Achdou, Mathieu Laurière. On the system of partial differential equations arising in mean field type control. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 3879-3900. doi: 10.3934/dcds.2015.35.3879

[10]

A. Marigo, Benedetto Piccoli. Cooperative controls for air traffic management . Communications on Pure & Applied Analysis, 2003, 2 (3) : 355-369. doi: 10.3934/cpaa.2003.2.355

[11]

Abdelhai Elazzouzi, Aziz Ouhinou. Optimal regularity and stability analysis in the $\alpha-$Norm for a class of partial functional differential equations with infinite delay. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 115-135. doi: 10.3934/dcds.2011.30.115

[12]

Luisa Fermo, Andrea Tosin. Fundamental diagrams for kinetic equations of traffic flow. Discrete & Continuous Dynamical Systems - S, 2014, 7 (3) : 449-462. doi: 10.3934/dcdss.2014.7.449

[13]

Hans Josef Pesch. Carathéodory's royal road of the calculus of variations: Missed exits to the maximum principle of optimal control theory. Numerical Algebra, Control & Optimization, 2013, 3 (1) : 161-173. doi: 10.3934/naco.2013.3.161

[14]

Claus Kirchner, Michael Herty, Simone Göttlich, Axel Klar. Optimal control for continuous supply network models. Networks & Heterogeneous Media, 2006, 1 (4) : 675-688. doi: 10.3934/nhm.2006.1.675

[15]

Alexandre M. Bayen, Hélène Frankowska, Jean-Patrick Lebacque, Benedetto Piccoli, H. Michael Zhang. Special issue on Mathematics of Traffic Flow Modeling, Estimation and Control. Networks & Heterogeneous Media, 2013, 8 (3) : i-ii. doi: 10.3934/nhm.2013.8.3i

[16]

Robert J. Kipka, Yuri S. Ledyaev. Optimal control of differential inclusions on manifolds. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 4455-4475. doi: 10.3934/dcds.2015.35.4455

[17]

Dimitra Antonopoulou, Georgia Karali. A nonlinear partial differential equation for the volume preserving mean curvature flow. Networks & Heterogeneous Media, 2013, 8 (1) : 9-22. doi: 10.3934/nhm.2013.8.9

[18]

Wilhelm Schlag. Spectral theory and nonlinear partial differential equations: A survey. Discrete & Continuous Dynamical Systems - A, 2006, 15 (3) : 703-723. doi: 10.3934/dcds.2006.15.703

[19]

Eugenia N. Petropoulou, Panayiotis D. Siafarikas. Polynomial solutions of linear partial differential equations. Communications on Pure & Applied Analysis, 2009, 8 (3) : 1053-1065. doi: 10.3934/cpaa.2009.8.1053

[20]

Arnulf Jentzen. Taylor expansions of solutions of stochastic partial differential equations. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 515-557. doi: 10.3934/dcdsb.2010.14.515

2017 Impact Factor: 0.542

Metrics

  • PDF downloads (33)
  • HTML views (78)
  • Cited by (0)

[Back to Top]